Ask a doctor

9 1/2 Weeks Post Op Tummy Tuck- Sneezed Caused Side Pain, Did I Damage Results?

I am 9 1/2 weeks post op full tummy tuck/muscle repair. So happy with my results at this point however I am unfortunately getting sick and I sneezed last night. After I had a pain/burn in my center left abdomen next to my belly button that radiated to the side. Oh it hurt but I didn't hear any pop. Everything looks ok, I am scared I hurt something internally. Every morning my body wants to stretch without my control and it hurt during that too,doesn't hurt walking around. What did I hurt?

Doctor Answers 3

Pain in tummy tuck after sneezing

the most likely cause for the pain is a small tear in some scar tissue and that will likely not affect the end result of your tummy tuck. A stitch breaking is less common. Due to the numerous stitches used, breaking one will also not affect the end result


Las Vegas Plastic Surgeon
4.5 out of 5 stars 9 reviews

Have a question? Ask a doctor

Damaged Results of Tummy Tuck?

Thank you for the question.

Generally, it would take significant pressure/strain to break a stitch used for abdominal wall muscle plication during tummy tuck surgery.   If this were the case for you you might experience pain,  a “popping” sound/sensation,  swelling etc.

Most surgeons use numerous sutures  and  possibly 2 layers to reapproximate the rectus muscles.   If this was the case for you,  then breaking a single stitch will likely be inconsequential.

I would suggest that you follow up with your plastic surgeon,  who after direct examination,  will be in a better position to address your concerns (and hopefully provide reassurance).

I hope this helps.

Sneezing after a tummy tuck

It would be exceedingly rare to have any major problems caused that far out from a tummy tuck by a simple sneezing event.  At 6 weeks I let my tummy tuck patients return to full unrestricted activity even in a gym so I would be surprised if anything more than a sore muscle happened with your cold.  Ask your plastic surgeon for a muscle relaxant like flexeril, this may help if you having some muscle spasms.  Hope you get better soon. Dr. Kerr

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.